Omeprazel and side effects

Hi just wondering if anyone else is on omeprazel. Just trying to see if ther is a link to my muscle spasms in the chest / abdominal area and this drug. Could just be coincidence. I think I will experiment for two weeks by not taking it and monitor my symptoms.

Be interested if anyone else had experienced this.

Although spasms have subsided my chest/rib cage still feels tight and slightly painful.

Other wise I'm doing ok.


16 Replies

  • Hi Carole,

    Yes I'm on Omeprazole as well, can't say I've ever had the spasms you describe. If I remember correctly my late hubby was also on it with no apparent problems.

    Sorry can't help, but Christine2715 has just posted similar question - perhaps you should get together and compare! Could be Pred I suppose?

  • Hi Dorset Lady,

    Thanks for your feedback.

    I guess we all react differently to these drugs.

    Yes it could be pred. Cos when I increased my dose the symptoms seem to subside.

    But thought I would see if anything else was maybe the cause.. Yes I Saw Christine2715 posts thanks, and have sent a reply. So will keep in touch .

    It's so nice to be able to discuss these things.

    Thank you

  • Hi Carole

    I've been on it for years - now 20mg twice a day since I started on Pred six months ago - and I haven't had the symptoms.

  • Yes I certainly had like stomach cramps and soreness so stopped it and I have been GP said that this was ok as some people to get gut disturbances with it.

  • Thank you will check with my Dr to see if I can change it x

  • Hi Carole,

    I was on omeprazel but it made me feel sick all the time so GP tried me with lanzoprazole and I've been fine since.

    It might be a good idea for you to try an alternative because 2 weeks is a long time to be without this medication as I understand it protects the lining of the stomach from the steroids.

    Best wishes,


  • Thank you Mish

    Will speak with my Dr as you suggested.

    We have enough to cope with already don't we x


  • If you have to take a stomach protection, Zantac (now called Raniditine, spelling) best one, both the 'proles' have muscle pain listed in the side effects that come with your prescription.

    Not everybody gets the side effects, but as they say, so do and some don't.

  • Sambucca

    Thank you for that , yes maybe I will speak to my Dr and see if I can change to something else.

    It's good to know how things affect others on here. It certainly helps me to cope with this pmr.

    Thank you for all your input.

  • There are quite a few people who don't use stomach protection meds - not everyone has problems and taking your pred in the middle of a meal or with yoghurt may actually be enough. I took a PPI for about 10 days - while in hospital, I'd never used one before and when I stopped again it made no difference.

    There is also evidence emerging that taking PPIs longer term can increase the risk of dementia considerably so unnecessary use should be avoided.

  • PMRpro

    Thank you for that.

    So much good advice here.

    I'm wondering if I really need to take it.

    As you say I take my meds with meals, so will ask Dr if it's really necessary.

    Less is more as they say.


  • I started taking omeprazole a few years ago for stomach problems. This was long before I had PMR. It worked great, but eventually had to take higher dose (prescription level) as the over-the-counter stopped working. Lost a lot of hair, which did grow back when I stopped using omeprazole. BUT I did start having the same/similar issues you describe while on omeprazole and it continues today. I haven't taken any omeprazole for at least two years and I still get weird cramping (usually no pain with it) in my outer abdominal chest area..rib cage. It's odd and always happens when I eat. Often happens when I am not eating. Sometimes, like last night, it can be very tight feeling, as you describe, and I have to move around and sit up really straight to relieve discomfort. I've told doctor about it and since I really don't have "pain" with it, he doesn't pay much attention. Now that I have PMR I think of this crampy tightness as more of a nuisance. Also, around the time the crampiness started (before PMR), I had gastro doc who was concerned about my stomach issues, etc. and he did everything--two endoscopies, two different CTs, colonoscopy and all kinds of tests and nothing found. My research always led me to costochondritis but I don't really think this spasm/crampy thing I have fits the description. If you read about costochondritis is may fit your situation better.

  • Hi Dianelee

    Thank you for you informative reply. I took a look at costochondritis and I see what you mean about it. I don't have the sharp pain more of a spasm when moving from horizontal to up right,,but I do have the tightness around the rib cage that you discribe.

    Guess I'm just seeing if it is the pmr or not.

    Also like you a couple of year ago I had stomach issues,gurd etc. Had all sorts of test but nothing showed up.

    I think that why I am on omeprazel.

    I'm wondering if what you discribe that happen to you last night was indigestion, as sometimes it shows it's head in different ways. I occasionally get this too, sort of pain in back of ribs and have to sit up in bed but a few burps seem clear it. !! Oops!!

    Pardon me..

    hope you doing ok x


  • Are they sure it isn't gallbladder problems? That can cause pain in strange places, usually up to the right shoulder, and also flatulent dyspepsia...

  • Yes They did a lot of test a while back when I was having stomach issues but nothing really showed up. I believe gallbladder was tested.

    Thanks for all replies. I now have a rather long list of questions for my next Dr visit x

  • I take baclofen for helps a lot with spasms aroundmy alower esophagael sphicter.makes memuch more comfortable.

You may also like...